Ayurveda is an East Indian tradition involving the treatment of medical ailments through the use of herbal medications. A previously asymptomatic 62-year-old man with a history of hypertension and stable coronary artery disease developed paresthesias and fascicular and ventricular tachycardia after ingestion of an Ayurveda bowel regimen containing substrates from the Aconitum species, which is a known neurotoxin and cardiotoxin.
We prospectively evaluated 19 patients with prolonged chest pain not evolving to myocardial infarction and accompanied with reversible ST-T changes and tachycardia (heart rate greater than 100 beats/min) in order to correlate heart rate reduction with ischemic electrocardiographic (ECG) changes. Fourteen patients (74%) received previous long-term combined treatment with nifedipine and nitrates. Continuous ECG monitoring was carried out until heart rate reduction and at least one of the following occurred: (1) relief of pain or (2) resolution of ischemic ECG changes.
Postoperative junctional ectopic tachycardia (JET) in children undergoing cardiac surgery is a serious arrhythmia that is associated with considerable morbidity and mortality. We present here a case of successful landiolol therapy for postoperative JET in a 3-month-old infant who underwent ventricular septal defect closure and right pulmonary artery plasty. His left ventricular function was poor postoperatively. The JET was refractory to amiodarone and caused severe hypotension, which was required cardiac massage.